The United States is in the midst of an overdose epidemic involving opioids. In 2015, prescription and illegal opioids killed 33,000 people. An estimated 1.9 million individuals in the country are addicted to or abusing opioids. A medication known as Naloxone can reverse the symptoms of an opioid overdose and give addicts an opportunity to recover.
The Impact of Opioids in the Body
Opioids include all substances that bind to opioid receptors in the brain and throughout the body to block the experience of pain. The chemicals also stimulate reward centers in the brain, cause drowsiness, and depress respiration. Secondary effects of opioids include constipation and irregular heartbeats.
Over time, users may need more of the drug to achieve the same state of well-being. Continued use can also change the natural release of opioids in the body, creating a sense of discomfort and craving for the drug. Users can experience an overdose if they take too many doses at one time, mix opioids with other drugs, or alter the drug’s composition for faster absorption. The drug’s effects on the brain can cause a user not to realize the potential deadliness of the dose taken. Taking opioids based on how one feels is dangerous.
Signs Of Opioid Overdose
When someone overdoses on opioids, his or her breathing slows significantly. Often, a person suffocates without losing access to air. Those who die during opioid overdoses lose consciousness and stop breathing. If taken with a stimulant, the effects of the opioid may not manifest until the stimulant wears off.
Signs of an opioid overdose include constricted pupils, trouble breathing, and loss of consciousness. A witness may notice changes in breathing, bluish extremities and nails, and vomiting during an overdose.
Death from an opioid overdose can happen quickly or over the course of several hours. In the event of an overdose, first aid life support combined with the administration of Naloxone can prevent death. Anyone who notices the signs of an opioid overdose should immediately contact emergency services.
How Naloxone Combats Opioid Overdoses
Naloxone is an opioid antagonist and will not affect individuals who have not used opioids. Health care providers may use naloxone to diagnose and treat opioid overdose. Given via injection or nasal spray, the medication blocks the effects of opioids for up to an hour and a half, which allows the body time to restore respiratory capabilities.
The medication will reverse the overdose effects for anyone who has used:
Naloxone is only used for opioid overdose and will not stop the effects of stimulants, hallucinogens, benzodiazepines, or non-opiate sedatives. Taking naloxone will not make anyone experience a high, and opioid users will not develop a tolerance to the medication. It only reverses opioid effects on the body.
Treatment Using Naloxone
To reverse the symptoms of an opioid overdose, care providers may administer between 0.4 to 2 milligrams of Naloxone every two to three minutes until the individual begins breathing normally. If the patient does not respond after receiving 10 milligrams of Naloxone, the care provider may need to begin an alternative therapy. Naloxone typically takes about five minutes to reverse the effects of an overdose. If the person overdosing took a delayed-release or long-acting opioid, a professional may recommend ongoing Naloxone treatment and constant observation until all opioids have left the body.
Side Effects of Naloxone
The drug itself causes few side effects. Someone allergic to naloxone may experience difficulty breathing, hives, or swelling after treatment. More commonly, patients will experience opioid withdrawal symptoms after taking the medication. Symptoms including stomach pain and upset, fever, sweating, nervousness, chills, increased blood pressure, and a fast heart rate may all arise after the effects of opioids wear off. Certain medications, herbal supplements, and vitamins can interfere with the efficacy of naloxone.
Naloxone Kits for High-Risk Individuals
Certain states now sell naloxone kits over the counter because of the widespread opioid epidemic. CVS and other pharmacies may sell kits without a prescription in Arkansas, California, Massachusetts, Minnesota, Mississippi, Montana, New Jersey, North Dakota, Pennsylvania, South Carolina, Tennessee, Utah, and Wisconsin. Access to a naloxone inhaler or injection kit could save someone’s life in the event of an overdose.
According to the most recent information available from the World Health Organization, naloxone kit distribution in the United States prevented more than 10,000 overdose deaths between 2006 and 2010. Today, the number may be much higher thanks, in part, to the number of states that sell kits without a prescription.
Preventing Future Opioid Overdoses
One risk associated with a Naloxone-remediated overdose is the secondary overdose. Individuals who take additional opioids after receiving a naloxone treatment may overdose again. Naloxone is not a backup plan for opioid addiction. It is an emergency treatment given only in life-threatening situations. After an overdose, withdrawal support and additional therapies can address the underlying opioid addiction and help individuals on a path to recovery.
Naloxone plays a crucial role in the opioid epidemic as the first step in addiction treatment. When combined with proper aftercare and support, it offers addicts another chance to live life without substance abuse.
Opioid overdoses can happen unexpectedly to anyone who abuses prescription narcotics or takes illegal opioids. The amount of drugs and the time frame can vary widely, making immediate naloxone administration vital to survival. Instead of turning to opioids for pain management and recreational drug use, health care professionals recommend finding natural ways to stimulate the opioid receptors in the body. Meditation, exercise, and biofeedback practices can all minimize pain and create a natural feeling of ease and wellness.